Hail, Livingston
- When
- August 11, 11:53 PM EST to August 12, 12:08 AM EST
- Where
- Livingston County, 0.51 mi W of Gregory
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.450, -84.090
Hail damaged vegetation.
A thunderstorm produced an extended period of hail across far southwest Livingston County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A thunderstorm produced an extended period of hail across far southwest Livingston County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 11, 10:50 PM EST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 1150 PM EDT Sat Aug 11 2018 .AVIATION... Isolated shra/tsra will remain possible for the first couple hours of the terminals from PTK southward, associated with the slow southward progression of an upper level wave. Otherwise, partial to full clearing during the early morning hours with dewpoints in the mid 60s will lend itself to some fog development. For DTW...There remains some chances for convection currently northwest of metro to advance across the airport during the first couple of hours of the terminal. .DTW THRESHOLD PROBABILITIES... * Low in thunderstorms tonight. && .PREV DISCUSSION... Issued at 807 PM EDT Sat Aug 11 2018 UPDATE... Overall the going forecast looks reasonable so the only thing done in the update was to remove the late afternoon wording. Mid level wave now tracking into south central and Se Lower Michigan this evening will sustain isolated to scattered convection across the area. Despite waning instability, the mid level thermal trough overhead will sustain steep enough mid level lapse rates to continue to get some thunder out of the deeper convection. The forcing may support just a few lingering showers past midnight. PREV DISCUSSION... Issued at 323 PM EDT Sat Aug 11 2018 DISCUSSION... Western extension of an amplifying mid level trough will steadily propagate across the region through tonight. Strongest ascent tied to this process will exist into the evening hours, under a combination of increasing cva, low-mid level convergence and decreasing mid level temperatures. This ascent will work to capitalize on favorable late day timing going forward, maintaining a window for potential convective development prior to midnight. Most recent hi res model guidance suggest a modest convective response, with greater potential with northward extent. As noted in prior discussions, lack of a greater deep layer wind field will limit overall convective organization. However, isolated occurrences where stronger cells attain greater depth remain plausible given the underlying environment. This will present an opportunity for any precip loaded elevated cores to generate stronger wind gusts and hail. Decreasing lapse rates with the loss of diurnal support will bring diminishing convective potential with time post-sunset. Sufficiently moist near surface conditions and lack of wind overnight will allow for some patchy fog development early Sunday morning. Lower height field will consolidate into a closed mid level circulation in the vicinity of central Lake Erie/eastern Ohio on Sunday. Southeast Michigan will remain within the perturbed cyclonic expanse of this circulation during the daylight period. This will leave an underlying environment supportive of some degree of low end convective development timed during the back end of peak heating /20z-02z/. Southern and eastern sections more favored within this setup, with activity perhaps initiated and/or augmented by lake breeze interaction. Lower confidence in terms of possible coverage though, supporting simply the maintenance of lower probabilities at this time. Highs in the vicinity of readings noted today - low to mid 80s. High amplitude pattern will govern conditions heading into the early week period. Mid level cyclonic flow will gradually relinquish control Monday, as the parent circulation slips to the east. Assuming sufficient eastward displacement of the attendant shear axis away from the region, looking at dry conditions through the daylight period. Little change in the thermal profile or mixing potential during this period. This will effectively keep highs within the lower and middle 80s range. Upper-level ridging wedged between two closed lows centered over PA and KS will bring dry conditions to the Great Lakes Tuesday and for most of the day on Wednesday, and will also act to advect a wedge of warm air from the Plains, allowing daytime high temperatures to peak in the mid to upper 80s for both days. The next chance for likely rain and thunderstorm chances will then enter late Wednesday into Thursday as the closed low situated over NE Kansas opens and pushes northeast into the MI/OH border. An associated low pressure system combined with Showalter's Indices that are neutral to slightly negative will produce the best rain and thunder chances centered around late Wednesday into early Thursday. Relatively zonal flow will take hold across the Great Lakes through the weekend as closed low travels east across IN into OH, keeping rain chances just south of lower Michigan. MARINE... Weak upper trough with an associated surface low pressure will continue to move through Lower Michigan throughout the day and settle over the eastern Great Lakes. A few showers and thunderstorms will continue to impact portions of southern Lake Huron including Saginaw Bay during the afternoon and diminish by tonight. Pressure gradient remains weak through the rest of the weekend as a surface high pressure slides into the central Great Lakes. These will lead to light winds and low waves. Favorable boating conditions continue into early next week. Next chance for unsettled conditions look to arrive mid week with a passing trough and front. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....SC UPDATE.......SC DISCUSSION...MR/AM MARINE.......AA You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 341 AM EDT Sat Aug 11 2018 MIZ047>049-053>055-060>063-068>070-075-076-082-083-120815- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 341 AM EDT Sat Aug 11 2018 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Isolated strong thunderstorms are expected this afternoon, especially over Tri-Cities region, with wind gusts to 50 mph and small hail possible. Storm motion looks to be south at 20 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms will be possible Sunday afternoon, mainly along and south of M-59. A better chance of thunderstorms will arrive in the Wednesday-Thursday time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-120815- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 341 AM EDT Sat Aug 11 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Isolated strong thunderstorms are possible this afternoon over Saginaw Bay and southern Lake Huron, producing wind gusts to 40 knots and small hail. Storm motion looks to be south at 15 knots. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms will be possible Sunday afternoon over Lake St. Clair and Michigan waters of Lake Erie. A better chance of thunderstorms will arrive in the Wednesday-Thursday time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
Special Weather Statement National Weather Service Detroit/Pontiac MI 736 PM EDT SAT AUG 11 2018 MIZ053-060-120030- Shiawassee MI-Saginaw MI- 736 PM EDT SAT AUG 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAGINAW AND NORTHWESTERN SHIAWASSEE COUNTIES UNTIL 830 PM EDT... At 736 PM EDT, Doppler radar indicated a strong thunderstorm near Elsie, or 12 miles west of Chesaning, moving southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Oakley around 810 PM EDT. Henderson around 820 PM EDT. Owosso around 830 PM EDT. Other locations impacted by this storm include Bennington, Fenmore and Carland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4324 8437 4316 8411 4292 8425 4300 8437 TIME...MOT...LOC 2336Z 303DEG 10KT 4313 8436 SC
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1207 AM EDT SUN AUG 12 2018
MIZ068-069-075-076-120500-
Livingston-Oakland-Washtenaw-Wayne-
1207 AM EDT SUN AUG 12 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...SOUTHWESTERN
OAKLAND...LIVINGSTON AND NORTHERN WASHTENAW COUNTIES...
At 1206 AM EDT, radar indicated the leading edge of strong
thunderstorms were located along a line extending from near
Fowlerville to near Canton. Movement was southeast at 15 mph.
Wind gusts of 30 to 35 mph and pea size hail are possible with these
storms.
These storms will be near...
Ypsilanti, Canton and Salem around 1210 AM EDT.
Belleville and Gregory around 1240 AM EDT.
Romulus around 1245 AM EDT.
Flat Rock, Pinckney and Hamburg around 100 AM EDT.
Other locations impacted by these storms include Gibraltar,
Plainfield, Hudson Mills Metropark, New Boston, Commerce, Delhi
Mills, Rockwood, Pinckney State Recreation Area, Conway Township and
Farmington Hills.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4209 8329 4209 8334 4241 8413 4278 8415
4278 8396 4260 8339 4218 8316 4213 8318
4213 8317 4217 8315 4213 8313 4209 8315
4207 8319 4203 8319
TIME...MOT...LOC 0406Z 321DEG 13KT 4261 8410 4233 8350
RBPThe Detroit radar (KDTX), 58 km away, was scanning. The volume nearest the first event began at 04:53 UTC.
1 hail. Local standard time, as filed.
Hail damaged vegetation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779950.